Illinois, 2008

Damaging Winds in Illinois, July 8, 2008

July 8, 2008 · NWS PAH · 2 events in 2 counties and zones

A couple isolated occurrences of wind damage occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into bow-shaped structures that produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple isolated occurrences of wind damage occurred with storms along and ahead of a weak surface cold front that moved southeast from Missouri to the Lower Ohio Valley. The storms formed during the heat and humidity of the afternoon, organizing into bow-shaped structures that produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 12:56 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 8, 12:56 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
156 PM CDT TUE JUL 8 2008

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGES WILL BE TIMING AND COVERAGE OF
POPS ALMOST EVERY FORECAST PERIOD.

A FRONTAL BOUNDARY WILL SAG INTO THE NORTHWEST SECTIONS OF THE CWA
BY 12Z WEDNESDAY. IN THE MEANTIME...THUNDERSTORMS ARE POSSIBLE JUST
ABOUT ANYWHERE ACROS THE CWA IN THE UNSTABLE AND VERY MOIST AIRMASS.
STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER A FEW COULD PULSE
UPWARD TO NEAR SEVERE LEVELS. POP CHANCES WILL INCREASE FROM THE
NORTH TONIGHT AS THE BOUNDARY APPROACHES.

BEST CHANCE FOR PRECIP WILL BE WEDNESDAY AS THE BOUNDARY SLIDES
SOUTHWARD ACROSS THE CWA. MODELS SIMILAR IN THEIR HANDLING OF THE
PROGRESS OF THIS BOUNDARY AND ASSOCIATED PRECIP THROUGH 00Z
THURSDAY. BEYOND THAT THE GFS APPEARS A BIT TOO AGRESSIVE...SO
LEANED MORE TOWARD THE NAM/SREF.

WEDNESDAY NIGHT INTO THURSDAY POPS SHOULD DECREASE FROM THE NORTH AS
THE BOUNDARY SLIDES JUST SOUTH OF OUR CWA. THE AGRESSIVE GFS SHOWS
NO POPS FOR THESE TWO PERIODS...BUT THE ECMWF/NAM/SREF KEEP SCHC-CHC
POPS OVER THE SOUTHERN HALF OF THE CWA...SO LEANED THAT WAY. AS THE
BOUNDARY WASHES OUT...WEAK HIGH PRESSURE SHOULD KEEP THE REGION DRY
AND SLIGHTLY COOLER/DRIER THURSDAY NIGHT...FRIDAY...AND FRIDAY
NIGHT.

MODELS DRAG A WEAK FROPA INTO THE QUAD STATE REGION ON SATURDAY...
SO BUMPED UP POPS TO SCHC.  MODELS ARE ALSO IN DECENT AGREEMENT BY
HANGING UP THIS BOUNDARY OVER OUR CWA ALONG WITH WEST NORTHWEST FLOW
ALOFT...PLENTY OF MOISTURE AND INSTABILITY...AND NO APPRECIABLE
CAPPING INVERSION ...SO WILL ALSO INCREASE POPS TO SCHC FOR THE
ENTIRE AREA FOR SATURDAY NIGHT AND SUNDAY. MEXMOS AND HPC GUIDANCE
POPS ALSO SUPPORT THESE CHANGES.

SUNDAY NIGHT EVEN THOUGH HIGH PRESSURE PUSHES THE FRONT TO NEAR THE
KY/TN BORDER...THE WESTERN PORTIONS OF THE BOUNDARY HANG UP OVER OUR
SEMO COUNTIES AS A SYSTEM BEGINS TO DEVELOP OVER THE CENTRAL PLAINS.
THIS SCENARIO CONTINUES ON MONDAY SO WILL INTRODUCE A SCHC POP OVER
OUR SEMO COUNTIES. THE GFS IS A BIT MORE AGRESSIVE BRINGING THIS
STORM SYSTEM OUT OF THE PLAINS...BUT IT INITIALLY LOOKS A BIT
OVERDONE...SO FOR NOW WILL OPT FOR THE SLOWER ECMWF SOLUTION.

AS THIS SYSTEM SLOWLY BEGINS TO MOVE ACROSS THE REGION MONDAY NIGHT
THROUGH TUESDAY NIGHT...HAVE ALSO INTRODUCED SCHC POPS. AGAIN THE
GFS IS MORE AGRESSIVE WITH THE PROGRESS OF THIS SYSTEM...SO WENT
WITH A GFS/ECMWF COMPROMISE.

&&

.AVIATION...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL GRADUALLY DIMINISH WITH
LOSS OF DAYTIME HEATING AFTER SUNSET. ISOLATED TO SCATTERED SHOWERS
ARE EXPECTED THROUGH THE NIGHT AS A WEAK COLD FRONT APPROACHES FROM
THE NORTHWEST. DUE TO WEAK INSTABILITY...COVERAGE AND INTENSITY OF
PRECIPITATION IS EXPECTED TO BE FAIRLY LOW. THE FRONT WILL ARRIVE
AROUND 12Z. MORE WIDESPREAD SHOWERS AND STORMS ARE EXPECTED ALONG
AND IMMEDIATELY BEHIND THE FRONT WEDNESDAY MORNING. WINDS WILL SHIFT
INTO THE NORTHWEST AS THE FRONT PASSES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC.......JP
AVIATION.....MY
Hazardous weather outlook, Jul 8, 2:41 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUL 8 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AS A
FRONTAL BOUNDARY DROPS SLOWLY SOUTHWARD TOWARD THE QUAD STATE
REGION. A FEW OF THE STORMS MAY APPROACH SEVERE LEVELS PRODUCING
MARGINALLY SEVERE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY
RAINFALL WILL ALSO BE A CONCERN.

LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS ARE FORECAST THROUGHOUT THE AREA WEDNESDAY.
A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LEVELS...PRODUCING
MARGINALLY SEVERE HAIL AND WIND GUSTS. HEAVY RAINFALL MAY BECOME
MORE OF A WIDESPREAD PROBLEM THROUGH THE DAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE MAINLY IN THE SOUTH
WEDNESDAY NIGHT AND THURSDAY...AS A COLD FRONT LINGERS JUST SOUTH
OF THE AREA. ON FRIDAY THE FRONT WILL MOVE BACK NORTH THROUGH THE
AREA...RESULTING IN A SMALL CHANCE OF THUNDERSTORMS OVER THE
WESTERN HALF OF THE AREA. SEVERE WEATHER IS NOT EXPECTED WEDNESDAY
NIGHT THROUGH FRIDAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM NEXT SATURDAY THROUGH TUESDAY
AS THE NEXT FRONTAL SYSTEM MOVES INTO THE REGION.

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES THROUGHOUT THE
QUAD STATE EACH AFTERNOON FROM SATURDAY THROUGH MONDAY.

LONG TERM RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
NEAR CAPE GIRARDEAU AND THEBES...AND ON THE BIG MUDDY RIVER NEAR
MURPHYSBORO. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF NATURE OF ANY SEVERE STORMS THAT MAY DEVELOP THROUGH
WEDNESDAY...SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

DRS/JAP

In the hours before

Local storm report, Jul 8, 2:16 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     BLOOMFIELD              36.89N 89.93W
07/08/2008                   STODDARD           MO   LAW ENFORCEMENT

            3 UPROOTED TREES IN COMMUNITY.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 8, 2:51 PM CST
Where
Pulaski County, 0.69 mi S of Mounds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.110, -89.200

Power lines were blown down in the south area of Mounds.

Thunderstorm Wind, Jefferson

When
July 8, 3:20 PM CST to 3:25 PM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.320, -88.900

Numerous large tree limbs were blown down. Tree limbs fell across several city streets. Two vehicles were damaged by falling limbs. Power lines were damaged by broken tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113474, 124222.